Minnesota, 2016

Hail and Damaging Winds in Minnesota, August 18, 2016

August 18, 2016 · NWS ARX · 12 events in 4 counties and zones

Thunderstorms with damaging winds moved across parts of southeast Minnesota during the afternoon of August 18th. Trees were damaged or blown down from the storms in Austin (Mower County) east to Rushford (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with damaging winds moved across parts of southeast Minnesota during the afternoon of August 18th. Trees were damaged or blown down from the storms in Austin (Mower County) east to Rushford (Fillmore County). 60 to 65 mph wind gusts were estimated to have occurred in Hayfield (Dodge County), Rock Dell (Olmsted County) and Stewartville (Olmsted County) while a spotter measured a wind gust of 73 mph at the Preston airport (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 1:41 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 1:41 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
241 PM CDT THU AUG 18 2016

.SHORT TERM...(Tonight through Friday Night)
Issued at 241 PM CDT THU AUG 18 2016

Surface map this afternoon has a warm front extending from near
Sioux Falls SD through Waterloo IA and then into northwestern IL.
Increasing moisture transport into/over the warm front aided by an
approaching mid-level trough, per latest water vapor loop, was
producing scattered thunderstorms across southern/central MN.

Main concern through Friday night is obviously on thunderstorm
chances and severe/localized heavy rain threat.

Going into this evening/overnight...moisture transport continues to
increase over the warm front as it moves slowly northward to near I-
90 by pre-dawn hours. This is expected to fuel thunderstorms with
highest chances along/north of I-90. Could see an isolated strong to
severe storm threat with the main threat being wind. Precipitable
waters in the 1.5 to 1.8 range overnight, so could see some
concentrated/localized heavier rainfall with some of the storms.
Appears to be a lull in the moisture transport among the various
models in the 09-15z time frame...so should see a corresponding lull
in showers and thunderstorms.

Focus then turns to incoming cold front Friday afternoon/night with
0-3km mucape pool of 3500-5500J/kg in place along/south of I-94. 0-
3km bulk shear still a bit meager in the 20-maybe 35kt range. Still
thinking damaging wind would be the main severe threat if some
linear organization can be attained. Also will continue to see that
threat of localized/concentrated heavier rainfall with some of the
storms.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT THU AUG 18 2016

For Saturday into Saturday night...still seeing some differences
among the deterministic models on amount of intensification of
surface low moving northeast across the area. NAM has been
consistently the deepest with the low and steers heavier deformation
area rain more from east central MN into northwest WI. The
GFS/ECMWF/GEM have a more open wave low and resultant deformation
rain is light but more focused over our southeast MN into west
central/north central WI area. Consensus of all the models brings a
broad 1-2 inches of rainfall across our area from tonight through
Saturday. Have to believe there will be some localized higher
amounts given the higher precipitable water amount/humid airmass in
place. As such, went with an ESF/Hydrologic Outlook with concern for
for some flooding the next few days until this low exits the area.

Autumn-like conditions in store for Sunday behind the departing low
and as cool Canadian high pressure builds into the region. Could
still see a few lingering/isolated showers across central WI under
the deeper cyclonic flow aloft. Otherwise...plan on high
temperatures in the upper 60s/lower 70s.

Looks dry through Tuesday with a slow warming trend through Tuesday
as that high pressure drifts eastward into the Great Lakes/Ohio
River Valley regions. Highs on Monday look to be in the 70s and in
the upper 70s/lower 80s Tuesday.

Shower/thunderstorm chances return Wednesday through Thursday as a
mid-level trough/surface cold front pushes into the region.

&&

.HYDROLOGY...
Issued at 241 PM CDT THU AUG 18 2016

Latest NAM/GFS/ECMWF still showing precipitable water values in the
1.5 to 1.8 inch range tonight through Saturday. However...models
still displaying differences in placement of convection and heavier
rainfall tracks through period. At this time...looks like the
forecast will likely see 1 to 2 inches of rainfall through the
period...with locally 2 to 4 inches. If storms entrain over any
given area either tonight or Friday evening/night...flooding will be
possible. However...confidence remains low for any flooding
potential.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...SHEA
HYDROLOGY...DAS
Hazardous weather outlook, Aug 18, 2:00 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU AUG 18 2016

IAZ008>011-MNZ079-086>088-094>096-191100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-HOUSTON-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED GOING INTO THE EVENING.
SOME STORMS COULD PRODUCE STRONG WINDS...HAIL...AND HEAVY RAIN.
A FEW WARNINGS ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND OVERNIGHT.
SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING
WINDS...HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN LIKELY FRIDAY INTO SATURDAY. SOME OF THE
STORMS COULD BE STRONG WITH GUSTY WINDS...HEAVY RAIN AND HAIL
LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY BETWEEN 5PM
AND 9PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ018-019-029-030-WIZ041>044-053>055-061-191100-
FLOYD-CHICKASAW-FAYETTE-CLAYTON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-GRANT-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...AFTER 6PM. A FEW OF THE
STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. ADDITIONAL
STORMS COULD REFORM LATE TONIGHT AS WELL WITH A THREAT FOR HEAVY
RAIN...GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND
HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT A FEW GROUPS
MIGHT BE NEEDED IF STRONGER STORMS MOVE IN EARLY THIS EVENING.
SPOTTERS MAY ALSO BE NEEDED LATE FRIDAY AFTERNOON INTO FRIDAY
NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-191100-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE GOING INTO THE EVENING...
BUT ANOTHER THREAT EXISTS OVERNIGHT WITH THE POTENTIAL FOR HEAVY
RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS WILL NEED TO BE
WATCHED IN CASE ADDITIONAL FLOODING DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS
COULD BE STRONG AT TIMES WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Aug 18, 2:57 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU AUG 18 2016

MNZ086-087-094-095-182230-
DODGE-MOWER-FILLMORE-OLMSTED-
357 PM CDT THU AUG 18 2016

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEAST MINNESOTA...

AT 348 PM CDT...RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
APPROACHING INTERSTATE 35 IN SOUTH CENTRAL MINNESOTA. THESE STORMS
HAVE A HISTORY OF ISOLATED QUARTER SIZED HAIL AND POCKETS OF
WIND DAMAGE.

MOVEMENT OF THE STORMS WAS SOUTHEAST AT 40 MPH. THE STORMS WILL MOVE
INTO MOWER AND DODGE COUNTIES JUST AFTER 430 PM...AND CONTINUE
EAST TO ROCHESTER AND PRESTON IN THE 5 TO 6 PM HOUR.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HOWEVER...ISOLATED MORE SEVERE THUNDERSTORMS ARE POSSIBLE
AS WELL. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.

SEEK SHELTER WHEN THE STORMS APPROACH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN MINNESOTA.

LAT...LON 4420 9304 4419 9233 4411 9232 4411 9230
      4350 9207 4351 9305
TIME...MOT...LOC 2056Z 298DEG 35KT 4413 9355 4373 9386

DAB

The radar

The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
August 18, 3:43 PM CST
Where
Dodge County, 8 mi W of Hayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.890, -93.030

Trees were blown down in the extreme southwest part of Dodge County west of Hayfield.

Thunderstorm Wind, Mower

When
August 18, 3:50 PM CST
Where
Mower County, Mapleview
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.680, -92.980

Large tree branches were blown down in Mapleview.

Thunderstorm Wind, Mower

When
August 18, 3:51 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.670, -92.970

A large tree was uprooted in Austin.

Thunderstorm Wind, Dodge

When
August 18, 4:21 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.890, -92.850

An estimated 60 mph wind gust occurred in Hayfield. The wind gust moved a gazebo and blew down a large tree.

Thunderstorm Wind, Fillmore

When
August 18, 4:24 PM CST
Where
Fillmore County, 2.85 mi WNW of Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.700, -92.450

Lots of trees were blown down northwest of Spring Valley.

Thunderstorm Wind, Olmsted

When
August 18, 4:32 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.910, -92.650

Estimated wind gusts of 60 to 65 mph occurred in Rock Dell.

Hail, Fillmore

When
August 18, 4:44 PM CST
Where
Fillmore County, Cherry Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -92.280

Quarter sized hail was reported in Cherry Grove.

Thunderstorm Wind, Mower

When
August 18, 4:45 PM CST
Where
Mower County, 0.38 mi SW of Racine
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
43.776, -92.505

A 32' x 172' dairy barn was blown down near Racine and another outbuilding was damaged.

Thunderstorm Wind, Olmsted

When
August 18, 4:48 PM CST
Where
Olmsted County, 0.85 mi NW of Stewartville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.860, -92.490

An estimated 60 mph wind gust occurred in Stewartville.

Thunderstorm Wind, Fillmore

When
August 18, 5:01 PM CST
Where
Fillmore County, 1.5 mi E of Carinona
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
43.670, -92.140

Numerous trees were blown down or damaged west of Preston.

Thunderstorm Wind, Fillmore

When
August 18, 5:09 PM CST
Where
Fillmore County, Preston Fllmr Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.680, -92.180

A 73 mph wind gust occurred at the Preston airport.

Thunderstorm Wind, Fillmore

When
August 18, 5:13 PM CST
Where
Fillmore County, 1.21 mi SE of Rushford
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.810, -91.750

An estimated 65 mph wind gust occurred in Rushford that blew down trees and power lines. Some pea sized hail also occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654718, 654668, 654709, 654670, 654715, 654710, 654712, 655762, 654711, 654724, 654721, 655761.